How Long Does Opiate Withdrawal Last?

by Guest Contributor

Taking the first few steps towards recovering from your opiate addiction is huge. No matter how you ended up with your opiate addiction, you can always take steps to get clean.

However, an important first step is to understand what to expect during your first week or two of opiate withdrawal.

Maybe you’re a few days into the process and you’re experiencing the physical and psychological symptoms of opiate withdrawal, and feeling sick, nauseous, or even blinding pain. You’re probably wondering: “How long does opiate withdrawal last?”

withdrawal
There is no concrete, solid answer, since every person’s addiction and body are different, which can make it difficult to gauge the exact timing for recovery. On average, most people experience the worst physical symptoms during the first 5 days. You can expect some or all of your physical symptoms to go away within a week to two weeks – however, for some the symptoms may linger on for longer. In addition to physical withdrawal symptoms, the psychological symptoms may stick around for longer and pose a greater challenge.

Here are some of the physical withdrawal symptoms you can expect to encounter:

  • “Crawling” sensations on the skin. These can keep you awake at night.
  • Burning in your stomach or chest.
  • Indigestion, nausea.
  • No appetite.
  • Headache.
  • Pain in the bones and muscles.
  • Light sensitivity.
  • Exhaustion.
  • Insomnia.

So how long does heroin withdrawal last? Many recovering addicts say their symptoms are greatly relieved after about a week. For some, it may take two weeks to feel back to normal. From that point, the worst is over, so hang in there!

Psychologically and mentally, opiate withdrawal tends to cause extreme anxiety and panic attacks. These can be a daily events for a while. For some, this “fog” can last to some degree for years after you get clean – depending on the severity of your addiction. Remember that it takes time for the chemical changes in your brain and body to be reversed and normalcy to return. I found it helpful to remind myself continuously that the thoughts and feelings I was having were merely the result of the chemicals still lingering in my system, and that once I was truly clean, I could start being able to return to normal.

Drink plenty of fluids, get as much rest as you can, and take a multivitamin. Once the acute physical symptoms have passed, be sure to eat well and exercise (this helps with anxiety),

Once the first few days of withdrawal have passed (when you may not feel like moving much at all), one of the best things you can do for yourself is to get out and distract yourself, and spend time with other people, instead of sitting in front of the computer all day researching “How long do opiate withdrawals last?” Join a recovery group so that you have others to talk to who are in the same situation you are, and others who have been in that position in the past and recovered. Get a sponsor and a supportive community you can turn to when you are in distress. Going to meetings can be tremendously beneficial. You can also go to a detox clinic to get help.

Important

Detoxing alone is not only difficult, but can also be extremely dangerous. You have a much better shot at getting through your detox successfully and safely with the help of medical professionals.

After you get through your detox, it should get easier. Take it one day at a time, and remember that you will not feel the way you’re feeling forever, and that relapse will mean that you have to go through the pain of withdrawal all over again. Once you are clean, you must be ready to stay clean forever. It can be a lifelong journey, but a truly rewarding one.

{ 0 comments… add one now }

Leave a Comment